Alert archive / Arizona / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 20, NWS Phoenix, AZ
NWS Phoenix, AZ issued this severe thunderstorm warning at Jul 18, 2016, 5:37 PM MST for Maricopa County, Arizona. It was in force for 23 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 18, 2016, 5:37 PM MST (00:37 UTC)
- Expired
- Jul 18, 2016, 6:00 PM MST
- In force
- 23 min
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
County Maricopa County, AZ
The radar
The Phoenix radar (KIWA), 34 km from the middle of the area, began a volume at 00:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 18, 6:08 PM MST | TSTM WND GST 60 | 1 N Guadalupe, AZ | 2 MEDIUM SIZED TREES BLOWN OVER INTO THE ROAD. |
| Jul 18, 6:09 PM MST | TSTM WND GST 63 | 1 Se Sky Harbor Airport, AZ | ASOS STATION PHOENIX SKY HARBOR INTL ARPT /PHX/. |
| Jul 18, 6:09 PM MST | NON-TSTM WND GST 63 | 1 Se Sky Harbor Airport, AZ | ASOS STATION PHOENIX SKY HARBOR INTL ARPT /PHX/. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 0.6 hours before the alert went out and 8 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 243 J/kg
- Mixed-layer CIN
- -95 J/kg
- Mixed-layer LCL
- 2699 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
871 WUUS55 KPSR 190037 SVRPSR AZC013-190100- /O.NEW.KPSR.SV.W.0020.160719T0037Z-160719T0100Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PHOENIX AZ 537 PM MST MON JUL 18 2016 THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA... * UNTIL 600 PM MST * AT 536 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER SOUTH PHOENIX...OR NEAR LAVEEN...AND MOVING NORTH AT 15 MPH. * LOCATIONS IMPACTED INCLUDE... PHOENIX...CHANDLER...TEMPE...LAVEEN...SKY HARBOR AIRPORT... ARIZONA STATE UNIVERSITY...SOUTH MOUNTAIN PARK... DOWNTOWN PHOENIX...SOUTH PHOENIX...ARIZONA MILLS MALL... ARIZONA STATE FAIRGROUNDS...PAPAGO PARK... DOWNTOWN SCOTTSDALE AND GUADALUPE. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 3329 11195 3328 11213 3350 11219 3351 11188 TIME...MOT...LOC 0036Z 188DEG 12KT 3337 11205 $$ CK
2 follow-up statements
311 WWUS55 KPSR 190040 SVSPSR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE PHOENIX AZ 540 PM MST MON JUL 18 2016 AZC013-190100- /O.CON.KPSR.SV.W.0020.000000T0000Z-160719T0100Z/ MARICOPA AZ- 540 PM MST MON JUL 18 2016 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM MST FOR EASTERN MARICOPA COUNTY... AT 540 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED OVER SOUTH PHOENIX...OR NEAR LAVEEN...MOVING NORTH AT 15 MPH. PENNY SIZE HAIL MAY ALSO ACCOMPANY THE DAMAGING WINDS. LOCATIONS IMPACTED INCLUDE... PHOENIX...CHANDLER...TEMPE...LAVEEN...SKY HARBOR AIRPORT... ARIZONA STATE UNIVERSITY...SOUTH MOUNTAIN PARK...DOWNTOWN PHOENIX... SOUTH PHOENIX...ARIZONA MILLS MALL...ARIZONA STATE FAIRGROUNDS... PAPAGO PARK...DOWNTOWN SCOTTSDALE AND GUADALUPE. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 3329 11195 3328 11213 3350 11219 3351 11188 TIME...MOT...LOC 0040Z 188DEG 12KT 3339 11205 $$ CK
751
WWUS55 KPSR 190058
SVSPSR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
558 PM MST MON JUL 18 2016
AZC013-190108-
/O.EXP.KPSR.SV.W.0020.000000T0000Z-160719T0100Z/
MARICOPA AZ-
558 PM MST MON JUL 18 2016
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN MARICOPA COUNTY WILL
EXPIRE AT 600 PM MST...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER GUSTY WINDS
AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 3329 11195 3328 11213 3350 11219 3351 11188
TIME...MOT...LOC 0051Z 188DEG 12KT 3339 11205
$$
CKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 2:00 PM MST, 3 hours 37 minutes earlier.
Area forecast discussion, Jul 18, 2:00 PM MST, 3 hours 37 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 200 PM MST MON JUL 18 2016 .SYNOPSIS... An increase in clouds and humidity can be expected during the next few days along with a slight chance of showers and thunderstorms, mainly east of the Lower Colorado River Valley. High temperatures will also be a bit cooler. Storm chances on the lower deserts will be slight, with better chances over the higher terrain and over southeast Arizona. During the latter half of the week, storm chances will dwindle, and temperatures will increase to above normal levels. && .DISCUSSION... Tonight...Elevated amounts of monsoon moisture have now securely covered most of AZ. Athough thermodynamics are there for a few afternoon and evening showers and thunderstorms over our forecast area in south central AZ, this region seems to be inbetween upper level forcing mechanisms in currently working in northern and southern AZ. With the advent of a fairly strong and unseasonably cold Pacific trof moving into the Pacific northwest, a rather strong southwesterly Jetstream maximum has developed over portions of eastern Nevada and Utah. Accelerating winds aloft, from lighter winds in northern AZ into the Utah flow, has developed an area of upper level speed divergence and resulting convection. To our south near the Mexican border, the approaching massive inverted trof, clearly seen in water vapor imagery over the Mexican state of Chihuahua, is spreading leading edge upper level difluence. Our portions of south central AZ, including areas near Phoenix, are under a relatively stable upper level anti-cyclonic flow regime. Therefore a low grade monsoon forecast is expected for the remainder of this afternoon and evening, i.e. a slight chance of showers and thunderstorms. This forecast is excluding the possibility of copious amounts of convective debris clouds from southern AZ moving north toward Phoenix tonight, and causing the possibility of showers and thunderstorms similar to late Sunday night. So far model forecasts are minimizing this possibility. Tuesday...our office staff eyes are now transfixed on the massive inverted trof seen in water vapor imagery over north central Mexico. Models the past two days have resolved this feature very well at the 300/250 mb level, and latest model forecasts continue the trend of moving the feature bodily into southern AZ, although in a weakened form later Tuesday and Tuesday night. Current model forecast are minimizing the effect of this system in south central AZ, including nearby Phoenix and surrounding areas. From a fundamental stand point this is questionable. Strong differential heating and with weakness aloft normally results in an enhanced threat for storms that can last well into the evening hours. For now we will go with our instincts and raise precip probability a bit in south central AZ for late Tuesday and Tuesday night, with even a slight chance going into Wednesday morning. Wednesday...Monsoon moisture will be still be entrenched over the region. With mid/upper level disturbances should depart the area, resulting in another low grade monsoon forecast for Wednesday afternoon and evening. Thursday through Monday...monsoon moisture is forecast to thin a little as drier air from New Mexico and Colorado mix over the area. At the same time atmospheric height and thickness values increase dramatically over the region, and if it weren't for remnant monsoon moisture, afternoon temperatures would be much higher. Therefore afternoon desert temperatures are forecast to be above the 110 degree mark, but approaching 115 over the driest low humidity area of southeast CA. && .AVIATION... South-Central Arizona Including KPHX, KIWA, and KSDL: Timing wind shifts and the potential for gusty outflow winds and localized blowing dust will be the primary aviation concerns through Tuesday morning. Some variability about a southerly wind direction is likely again this afternoon, though eventually should favor southwest by the evening. Thunderstorms forming over SE AZ should move north towards the Phoenix area late in the afternoon with gusty outflow winds preceding them. While the threat of a storm directly affecting an airport is better than Sunday, probabilities are still quite low with better chances of localized blowing dust and more widespread lofted dust and haze affecting slantwise visibilities. Only modest confidence exists timing outflow wind shifts into terminal sites between 02Z- 04Z. Otherwise, developing cigs in a 10K-15K ft range look likely from decaying storms to the south. Southeast California/Southwest Arizona including KIPL and KBLH: Minimal aviation concerns through Tuesday morning with storm activity remaining well east into central AZ. Under mostly clear skies, sfc winds will favor a southerly direction, though will be more variable at KIPL after sunset. A few higher gusts will be possible, but speeds should generally remain at or below 15kt. Aviation Discussion not updated for amended TAFs. && .FIRE WEATHER... Thursday through Monday... Temperatures will trend back into an above normal range through the weekend as better quality moisture partially scours out.Thunderstorm and wetting rain chances dwindle substantially and become almost exclusively limited to higher terrain north and east of Phoenix. Consequently, afternoon humidity levels near a 15- 30 percent range during the middle of the week will fall closer to a 10-25 percent range into the weekend. Outside of isolated gusty winds surrounding any thunderstorms, directions will favor an upslope component in the afternoon with gustiness around terrain features and light overnight valley drainage. && .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && Visit us on Facebook...Twitter...and at weather.gov/phoenix DISCUSSION...Vasquez FIRE WEATHER...MO
In the hours before
Local storm report, Jul 18, 4:43 PM MST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
443 PM MST MON JUL 18 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0433 PM DUST STORM 1 W ARIZONA CITY 32.75N 111.69W
07/18/2016 PINAL AZ TRAINED SPOTTER
BLOWING DUST WITH VISIBILITIES BELOW 1/2
MILE WAS SOUTHWEST OF HER LOCATION. .
&&
BHLocal storm report, Jul 18, 4:54 PM MST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
454 PM MST MON JUL 18 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0452 PM DUST STORM 4 E CASA GRANDE 32.88N 111.69W
07/18/2016 PINAL AZ TRAINED SPOTTER
STORM SPOTTER PIL9019 REPORTED BLOWING DUST
WITH 1/4 MILE VISIBILITIES AND WINDS AROUND
25 KTS AT THE INTERSECTION OF 110 AND
FLORENCE BLVD IN CASA GRANDE, AZ.
&&
BHSpecial weather statement, Jul 18, 5:03 PM MST, 34 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PHOENIX AZ 503 PM MST MON JUL 18 2016 AZZ023-027-028-190030- GREATER PHOENIX AREA AZ-NORTHWEST AND NORTH CENTRAL PINAL COUNTY AZ- SOUTHWEST MARICOPA COUNTY AZ- 503 PM MST MON JUL 18 2016 ...SIGNIFICANT WEATHER ADVISORY... THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... CENTRAL MARICOPA AND NORTHWESTERN PINAL COUNTIES UNTIL 530 PM MST AT 502 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR ESTRELLA MOUNTAIN PARK...OR 8 MILES SOUTHEAST OF AVONDALE...MOVING NORTHEAST AT 5 MPH. WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... PHOENIX...AVONDALE...GOODYEAR...TOLLESON...CASHION... ESTRELLA MOUNTAIN PARK...PHOENIX INTERNATIONAL RACEWAY AND KOMATKE. LAT...LON 3307 11223 3341 11244 3350 11221 3320 11207 TIME...MOT...LOC 0002Z 237DEG 4KT 3331 11228 CK
Special weather statement, Jul 18, 5:15 PM MST, 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PHOENIX AZ 515 PM MST MON JUL 18 2016 AZZ028-190045- NORTHWEST AND NORTH CENTRAL PINAL COUNTY AZ- 515 PM MST MON JUL 18 2016 ...SIGNIFICANT WEATHER ADVISORY... THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... SOUTHWESTERN PINAL COUNTY UNTIL 545 PM MST AT 514 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12 MILES WEST OF CASA GRANDE...MOVING NORTHWEST AT 10 MPH. WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... CASA GRANDE...STANFIELD...AK-CHIN VILLAGE AND SACATON. PRECAUTIONARY/PREPAREDNESS ACTIONS... LOCALLY DENSE BLOWING DUST IS POSSIBLE. IF YOU ENCOUNTER BLOWING DUST WHILE DRIVING...PULL OVER AS FAR OFF THE ROADWAY AS POSSIBLE AND PARK. TURN OFF YOUR HEADLIGHTS AND KEEP YOUR FOOT OFF THE BRAKE. && LAT...LON 3283 11178 3277 11209 3300 11219 3311 11177 TIME...MOT...LOC 0014Z 154DEG 7KT 3289 11195 CK
Special weather statement, Jul 18, 5:29 PM MST, 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PHOENIX AZ 529 PM MST MON JUL 18 2016 AZZ023-027-028-190100- GREATER PHOENIX AREA AZ-NORTHWEST AND NORTH CENTRAL PINAL COUNTY AZ- SOUTHWEST MARICOPA COUNTY AZ- 529 PM MST MON JUL 18 2016 ...SIGNIFICANT WEATHER ADVISORY... THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... CENTRAL MARICOPA AND NORTHWESTERN PINAL COUNTIES UNTIL 600 PM MST AT 528 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR ESTRELLA MOUNTAIN PARK...OR 10 MILES SOUTHEAST OF AVONDALE. THIS STORM WAS NEARLY STATIONARY. WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... PHOENIX...AVONDALE...GOODYEAR...LAVEEN...ESTRELLA MOUNTAIN PARK... PHOENIX INTERNATIONAL RACEWAY...SOUTH MOUNTAIN PARK AND KOMATKE. LAT...LON 3323 11202 3320 11236 3341 11243 3344 11211 TIME...MOT...LOC 0028Z 176DEG 4KT 3329 11227 CK
The office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 5:03 PM MST | Special Weather Statement | PSR | Maricopa | 27 min |
| Jul 18, 5:11 PM MST | Dust Storm Warning | PSR | 66 min | |
| Jul 18, 5:15 PM MST | Special Weather Statement | PSR | 30 min | |
| Jul 18, 5:29 PM MST | Special Weather Statement | PSR | Maricopa | 31 min |
| Jul 18, 5:35 PM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Jul 18, 5:44 PM MST | Areal Flood Advisory | PSR | Maricopa, Pinal | 3 hr |
| Jul 18, 5:57 PM MST | Special Weather Statement | PSR | Maricopa | 33 min |
| Jul 18, 6:10 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 35 min |
| Jul 18, 6:16 PM MST | Flash Flood Warning | PSR | Maricopa | 3 hr |
| Jul 18, 6:20 PM MST | Special Weather Statement | PSR | 40 min | |
| Jul 18, 6:32 PM MST | Special Weather Statement | PSR | Gila | 43 min |
| Jul 18, 6:43 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 32 min |
| Jul 18, 6:59 PM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Jul 18, 7:03 PM MST | Special Weather Statement | PSR | Gila | 42 min |
| Jul 18, 7:08 PM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Jul 18, 7:26 PM MST | Special Weather Statement | PSR | 19 min | |
| Jul 18, 7:47 PM MST | Special Weather Statement | PSR | 28 min | |
| Jul 19, 3:25 PM MST | Blowing Dust Advisory | PSR | 2 hr | |
| Jul 19, 4:26 PM MST | Special Weather Statement | PSR | 49 min | |
| Jul 19, 4:35 PM MST | Special Weather Statement | PSR | 40 min | |
| Jul 19, 4:40 PM MST | Severe Thunderstorm Warning | PSR | Gila, Maricopa, Pinal | 35 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.